Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 97, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 1, 2023, 4:36 AM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2023, 4:36 AM PDT (11:36 UTC)
- Expired
- Sep 1, 2023, 7:45 AM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 57 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3751 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179
WGUS55 KVEF 011136
FFWVEF
CAC071-011445-
/O.NEW.KVEF.FF.W.0097.230901T1136Z-230901T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
436 AM PDT Fri Sep 1 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
The York Burn Area in...
San Bernardino County in southern California...
* Until 745 AM PDT.
* At 436 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the York Burn Area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding in and around the York Burn
Area.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of areas in and around
the York Burn Area.
* Some locations that will experience flash flooding include...
York Burn Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3492 11509 3515 11539 3533 11525 3540 11513
3538 11510 3537 11510 3536 11509 3533 11504
3525 11494 3524 11492 3516 11483 3513 11489
3510 11491 3504 11495
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP2 follow-up statements
380
WGUS75 KVEF 011242
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
542 AM PDT Fri Sep 1 2023
CAC071-011445-
/O.CON.KVEF.FF.W.0097.000000T0000Z-230901T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
542 AM PDT Fri Sep 1 2023
...FLASH FLOOD WARNING FOR THE YORK BURN AREA REMAINS IN EFFECT
UNTIL 745 AM PDT THIS MORNING FOR SAN BERNARDINO COUNTY...
At 542 AM PDT, Doppler radar indicated thunderstorms that were
producing heavy rain over the York Burn Area have weakened. Radar
estimated 1 to 2 inches fell over the eastern parts of the burn
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding in and around the York Burn Area.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of areas in and around
the York Burn Area.
Some locations that will experience flash flooding include...
York Burn Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3492 11509 3515 11539 3533 11525 3540 11513
3538 11510 3537 11510 3536 11509 3533 11504
3525 11494 3524 11492 3516 11483 3513 11489
3510 11491 3504 11495
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP939
WGUS75 KVEF 011436
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
736 AM PDT Fri Sep 1 2023
CAC071-011446-
/O.EXP.KVEF.FF.W.0097.000000T0000Z-230901T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
736 AM PDT Fri Sep 1 2023
...FLASH FLOOD WARNING FOR THE YORK BURN AREA WILL EXPIRE AT 745 AM
PDT THIS MORNING FOR SAN BERNARDINO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM PDT Sunday for
portions of northwest Arizona, southeast California and southern
Nevada.
LAT...LON 3492 11509 3515 11539 3533 11525 3540 11513
3538 11510 3537 11510 3536 11509 3533 11504
3525 11494 3524 11492 3516 11483 3513 11489
3510 11491 3504 11495
$$
BKPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:42 AM PDT, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 1, 1:42 AM PDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 142 AM PDT Fri Sep 1 2023 .SYNOPSIS...Low pressure to our west will pull monsoon moisture into our area today and Saturday with moisture lingering into Sunday. Scattered to numerous thunderstorms are expected today and Saturday across Mohave, Clark, and Lincoln counties where storms will pose an increased flash flood threat as well as a marginal severe wind threat. Gusty winds associated with the low pressure system will lead to gusts up to 50 mph across much of Inyo, Nye, and Esmeralda counties today and up to 40 mph on Saturday. High temperatures will be 5 to 10 degrees below normal over the next 7 days with dry weather expected on Labor Day and for much of next week. && .DISCUSSION...Friday through Sunday. Active weather is forecast today through Sunday with shower and thunderstorm coverage expanding across the eastern half of our area. Scattered to numerous storms are forecast across eastern San Bernardino, Clark, Lincoln, and Mohave counties today and Saturday with coverage more localized to Lincoln and northern Mohave counties on Sunday. Moisture pooled to our south is pulled north into our area today by a low pressure system to our west. Based on the RAP forecast, higher precipitable water values surge northward later this morning reaching 1-1.50 inches across Lincoln County and 1.50-2+ inches across the other county areas listed earlier. Storms that develop in this high moisture environment will likely produce high rain rates and excessive rainfall amounts, resulting in an increasing chance for flash flooding. A Flash Flood Watch is in effect today for southern Nye, Clark, Lincoln, and Mohave counties including the Colorado River Valley. The Thursday afternoon sounding in Las Vegas had 1.16 inch PWATs primarily from moisture residing in the mid levels but forecast soundings for today show deep layer moistening of the low-mid level atmospheric profile with PWATs increasing to 1.50 to 1.75 inches in Las Vegas, indicative of what the RAP is forecasting. Strong winds are another concern for today as they are expected to develop later this morning across Inyo, Esmeralda, and Nye counties. A Wind Advisory is in place for these areas where southerly gusts up to 50 mph are expected. There will also be a noticable decrease in high temperatures today with afternoon highs around 10 degrees cooler than Thursday. The Labor Day Weekend begins with higher moisture in place across our eastern areas where a Flood Watch remains in effect through Saturday evening. The low pressure system west of the area will continue to add upper level support for more organized convection on Saturday. Higher rain rate and excessive rainfall amounts will result in an increased possibility of flash flooding across the watch area. The flash flood threat is mitigated or lower on Sunday as the low pressure system moves east and begins to scour out the moisture, bringing drier air to our southern areas and focusing storm activity across Lincoln and northern Mohave Counties. In addition, higher precipitation chances continue in the mountains of Clark County on Sunday but overall, less moisture is expected to lead to less intense rainfall rates. Temperatures over the Labor Day Weekend are expected to be around 10 degrees below normal each day. Conditions dry out on Monday with only a few isolated showers or storms indicated in northern and eastern Mohave County. Dry weather and more pleasant conditions are forecast Tuesday through Thursday with high temperatures around 5 degrees below normal. && .AVIATION...For Harry Reid...Very active weather is expected today. In the pre-dawn hours, a push of strong southeasterly winds from distant thunderstorms will be possible. This could be accompanied by showers and perhaps a thunderstorm. After a short break, thunderstorm chances near the terminal are expected to begin around noon and continue through the evening and possibly into the night. The main threats with storms will be erratic, gusty winds, heavy rain, and low ceilings with terrain obscuration. Another active day is likely on Saturday. For the rest of southern Nevada, northwest Arizona and southeast California...Stormy conditions can be expected for much of the region today, with thunderstorm chances spreading from southeast to northwest through the day. The main threats with storms will be erratic, gusty winds, heavy rain, and low ceilings with terrain obscuration. Thunderstorm chances will begin to decrease from the west on Saturday, but another active day is likely for northwest Arizona, southeast Nevada, and extreme southeast California. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures.
In the hours before
Local storm report, Sep 1, 1:46 AM PDT, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
146 AM PDT Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM Tstm Wnd Gst 5 E New Kingman-Butler 35.26N 113.93W
09/01/2023 M62 MPH Mohave AZ ASOS
Winds of 58 mph or more lasted from
0109-0122 MST.
&&
MorganLocal storm report, Sep 1, 2:08 AM PDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
208 AM PDT Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM Tstm Wnd Gst 9 W Golden Valley 35.23N 114.38W
09/01/2023 M59 MPH Mohave AZ Mesonet
Time of occurrence estimated from radar and
lightning data.
&&
MorganThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:05 PM PDT | Severe Thunderstorm Warning | VEF | Inyo, San Bernardino | 55 min |
| Aug 31, 7:17 PM PDT | Flash Flood Warning | VEF | San Bernardino | 88 min |
| Sep 1, 1:38 AM PDT | Flash Flood Warning | VEF | San Bernardino | 5 hr |
| Sep 1, 3:42 AM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Sep 1, 4:16 AM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 59 min |
| Sep 1, 1:37 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 38 min |
| Sep 1, 2:23 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 52 min |
| Sep 1, 2:33 PM PDT | Flash Flood Warning | VEF | San Bernardino | 5 hr |
| Sep 1, 2:52 PM PDT | Flash Flood Warning | VEF | Inyo | 99 min |
| Sep 1, 2:58 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 4 hr |
| Sep 1, 3:16 PM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Sep 1, 3:33 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Sep 1, 4:04 PM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Sep 1, 4:13 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.